Alert archive / Texas / Special Weather Statements in 2021

Special Weather Statement, NWS Brownsville, TX

April 17, 2021Zapata County, Texas

NWS Brownsville, TX issued this special weather statement at Apr 17, 2021, 4:12 AM CDT for Zapata County, Texas. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 17, 2021, 4:12 AM CDT (09:12 UTC)
Expired
Apr 17, 2021, 5:00 AM CDT
In force
48 min
Issued by
NWS Brownsville, TX

County Zapata County, TX

The radar

The Corpus Christi radar (KCRP), 201 km from the middle of the area, began a volume at 09:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 00:00Z, 9.2 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 00:00Z on 2021-04-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2120 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 00:00Z on 2021-04-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -31 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2120 J/kg
Mixed-layer CIN
-61 J/kg
Mixed-layer LCL
535 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
-31 m²/s²
0-3 km storm-relative helicity
-18 m²/s²
Significant tornado parameter
-0.3
Supercell composite
-2.3

Open this sounding in Storm Lab

The text

As transmitted.

520 
WWUS84 KBRO 170912
SPSBRO

Special Weather Statement
National Weather Service Brownsville TX
412 AM CDT Sat Apr 17 2021
 
TXZ248-171000-
Zapata TX-
412 AM CDT Sat Apr 17 2021

...SPECIAL WEATHER STATEMENT...

At 412 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Falcon Mesa, or 8 miles west of Zapata, moving east at
25 mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Zapata, Bustamante, Medina, Zapata High School, Zapata County Fire
Department, Zapata Middle School, Siesta Shores, Zapata County Public
Library, Las Palmas and Falcon Mesa.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2697 9938 2698 9938 2705 9899 2678 9896
      2678 9924 2679 9924 2682 9926 2686 9928
      2686 9929 2687 9932 2688 9933 2692 9932
      2693 9938 2694 9939 2696 9939
TIME...MOT...LOC 0912Z 264DEG 23KT 2689 9940 

$$

TOMASELLI

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before this special weather statement went out at Apr 17, 3:08 AM CDT, 1 hour 4 minutes earlier.

Area forecast discussion, Apr 17, 3:08 AM CDT, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service Brownsville TX
308 AM CDT Sat Apr 17 2021

.SHORT TERM (Today through Sunday): Strong to severe
thunderstorms over the neighboring high terrain in Mexico, and
convection in general, continues to flirt with the BRO CWFA as a
cold front transitions through the region. The Storm Prediction
Center maintains a Marginal Risk of severe weather for all of Deep
South Texas and the Rio Grande Valley, mainly for the morning
hours of today. In general, scattered to numerous
showers/thunderstorms today and tonight will yield to much drier
conditions on Sunday as the front moves farther away. In addition
to the opportunity for drought-easing precipitation, the front
will produce refreshingly well below normal daytime high and
overnight low temperatures through the whole period.

.LONG TERM (Sunday Night through Friday): Much cooler air will be
in place across the area Sunday evening owing to persistent cold
air advection. Weak coastal troughing then looks to develop Sunday
night into Monday morning which will lead to some lower end rain
chances through Tuesday morning, mainly for far eastern portions
of the CWFA. Skies will finally begin to clear up on Tuesday which
will allow for temperatures to begin rebounding back toward
seasonal normals, only to be met by another weak cold front
Tuesday evening. Guidance still indicates that this next front
will only drop temperatures very slightly, with no other
significant changes in sensible weather. As high pressure behind
the next front settles in over central Texas and then moves
eastward, southeasterly onshore flow will return which will lead
to a general warming trend through the end of the week.

Longer-range guidance indicates another shortwave trough moving
across the southwestern CONUS on Thursday and Friday. At the same
time, surface high pressure will be centered over the Tennessee
and Ohio River Valleys which would favor persistent onshore flow.
With these in mind, both the GFS and ECMWF indicate some degree of
rain and thunderstorms occurring at the end of the long term
period. The overall timing, however, differs greatly between the
two with the GFS indicating a much more prolonged precipitation
event. Will opt for a general model blend at this point given the
low confidence in both timing and amounts.

&&

.MARINE (Now through Sunday): Adverse marine conditions will
prevail along the Lower Texas Coast during the entire period due
to the ongoing passage of a cold front. Small Craft Advisories are
in effect until around midday Sunday due to anticipated strong
winds and rough seas. Although winds and seas will improve
beginning Sunday afternoon, Small Craft Exercise Caution may still
be needed.

Sunday Night through Friday: Seas will be slowly falling Sunday
evening as winds finally relax following the early weekend frontal
passage. This will set the stage for generally favorable marine
conditions through much of the long term period with wave heights
generally between 2 and 5 feet expected. Later in the week,
surface high pressure will very slowly traverse eastward across
the southern CONUS, which will help create a southeasterly wind
fetch over the Gulf of Mexico. This may lead to building seas, and
subsequently the next chance for any sort of SCEC or Small Craft
Advisory conditions.

&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL  73  60  69  62 /  60  60  20  20
BROWNSVILLE          75  59  69  62 /  60  60  20  20
HARLINGEN            72  57  68  60 /  70  60  10  20
MCALLEN              71  57  69  60 /  70  50  10  20
RIO GRANDE CITY      71  56  70  59 /  70  40  10  10
SOUTH PADRE ISLAND   72  64  67  66 /  60  60  20  20

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...High Rip Current Risk from 7 AM CDT this morning through this
     evening for TXZ256-257-351.

GM...Small Craft Advisory until 1 AM CDT Sunday for GMZ130-132-135.

     Small Craft Advisory until 1 PM CDT Sunday for GMZ150-155-170-
     175.

&&

This product is also available on the web at:
HTTP://WEATHER.GOV/RGV

66-Tomaselli...Short Term/Aviation
55-Adams...Long Term/Upper Air
Hazardous weather outlook, Apr 17, 3:20 AM CDT, 52 minutes before
Hazardous Weather Outlook
National Weather Service Brownsville TX
320 AM CDT Sat Apr 17 2021

TXZ248>257-351-353-181100-
Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo-
Inland Willacy-Inland Cameron-Coastal Willacy-Coastal Cameron-
Coastal Kenedy-Northern Hidalgo-
320 AM CDT Sat Apr 17 2021

This Hazardous Weather Outlook is for portions of Deep South
Texas.

.DAY ONE...Today and Tonight

There is a High Risk of rip currents at the beaches of South
Padre Island and at Boca Chica Beach.

Strong to severe thunderstorms, producing large hail, are possible
during the morning hours of today.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

An elevated risk of rip currents is possible at the local beaches
through the entire period.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotter activation will not be needed.

GMZ130-132-135-150-155-170-175-181100-
Laguna Madre from the Port of Brownsville to the Arroyo Colorado-
Laguna Madre from the Arroyo Colorado To 5 NM north of Port
Mansfield TX-
Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX-
Coastal waters from Port Mansfield to the Rio Grande out 20 nm-
Coastal waters from Baffin Bay to Port Mansfield out 20 nm-
Waters from Port Mansfield to the Rio Grande extending from 20 to
60 nm-
Waters from Baffin Bay to Port Mansfield extending from 20 to
60 nm-
320 AM CDT Sat Apr 17 2021

This Hazardous Weather Outlook is for portions of The Gulf of
Mexico and The Laguna Madre.

.DAY ONE...Today and Tonight

A Small Craft Advisory is in effect for the Laguna Madre until 1
AM CDT Sunday.

A Small Craft Advisory is in effect for the Gulf of Mexico waters
from 0 to 60 nautical miles offshore until 1 PM CDT Sunday.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Additional Small Craft Advisories are possible along the Lower
Texas Coast Thursday and Friday.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotter activation will not be needed.

In the hours before

Special weather statement, Apr 16, 11:09 PM CDT, 5 hours 3 minutes before
Special Weather Statement
National Weather Service Brownsville TX
1109 PM CDT Fri Apr 16 2021

TXZ248-252-170615-
Zapata-Starr-
Including the cities of Zapata, Rio Grande City, and Roma
1109 PM CDT Fri Apr 16 2021

...Strong Thunderstorms Approaching From the West...

National Weather Service Doppler radar in Brownsville is tracking
a large cluster of strong to severe thunderstorms over Tamaulipas
and Nuevo Leon right now. These thunderstorms are located about 30
miles southwest of the city of Zapata and 35 miles west-northwest
of the city of Roma. Movement of the convection is generally to
the east-southeast at around 18 mph.

If these thunderstorms maintain their current track and intensity,
they could affect Zapata County and Starr County within the next
hour or two. Large hail is the main threat with the thunderstorms.

Residents in Zapata County and Starr County are advised to closely
monitor this developing weather situation, and be prepared to take
action if advisories or warnings are issued.

TOMASELLI
Special weather statement, Apr 17, 4:12 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Brownsville TX
412 AM CDT Sat Apr 17 2021

TXZ248-171000-
Zapata TX-
412 AM CDT Sat Apr 17 2021

...SPECIAL WEATHER STATEMENT...

At 412 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Falcon Mesa, or 8 miles west of Zapata, moving east at
25 mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Zapata, Bustamante, Medina, Zapata High School, Zapata County Fire
Department, Zapata Middle School, Siesta Shores, Zapata County Public
Library, Las Palmas and Falcon Mesa.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2697 9938 2698 9938 2705 9899 2678 9896
      2678 9924 2679 9924 2682 9926 2686 9928
      2686 9929 2687 9932 2688 9933 2692 9932
      2693 9938 2694 9939 2696 9939
TIME...MOT...LOC 0912Z 264DEG 23KT 2689 9940

TOMASELLI

The office that day

Everything else NWS Brownsville, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 17, 3:23 AM CDTRip Current StatementBROKenedy16 hr
Apr 17, 5:15 AM CDTSpecial Weather StatementBROStarr60 min
Apr 17, 5:48 AM CDTSpecial Weather StatementBROStarr57 min
Apr 17, 6:50 AM CDTSpecial Weather StatementBROHidalgo40 min
Apr 17, 7:44 AM CDTSpecial Weather StatementBROWillacy31 min
Apr 17, 8:13 AM CDTSpecial Weather StatementBROWillacy47 min
Apr 17, 9:09 AM CDTAreal Flood AdvisoryBROHidalgo111 min
Apr 17, 11:17 AM CDTSpecial Weather StatementBROWillacy43 min

Nearby

Special Weather Statements in Texas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.